Article Text

PDF

Methotrexate and triamterene—a potentially fatal combination?
  1. RUTH RICHMOND,
  2. EUAN R MCRORIE,
  3. DAVID A OGDEN,
  4. C MICHAEL LAMBERT
  1. Rheumatic Diseases Unit
  2. Western General Hospital
  3. Crewe Road South
  4. Edinburgh EH4 2XU

    Statistics from Altmetric.com

    A 57 year old woman had been treated for several years with diclofenac 150 mg/day, atenolol 50 mg/day, and triamterene/ hydrochlorthiazide 50/25 mg/day for rheumatoid arthritis (RA) and hypertension. Her doctor started treatment with methotrexate 5 mg/week for active RA. At the start of methotrexate treatment her full blood count was normal except for a haemoglobin of 10.1 g/dl. Renal and liver function were not checked. She weighed 68.5 kg. After one month her haemoglobin had fallen to 8.0 g/dl and her white cell count to 3.6 × 109/l and she developed mouth ulcers, dyspnoea, and easy bruising. She continued taking methotrexate, but after a month of these symptoms was admitted to hospital as an emergency.

    On examination she was pale, tachypnoeic, and dehydrated with extensive mucosal ulceration. Investigations showed a pancytopaenia with renal impairment (Hb 4.1 g/dl, mean cell volume 89.5 fl, white cell count 3.1 × 109/l, neutrophils 2.0 × 109/l, lymphocytes 0.5 × 109/l, platelets 31 × 109/l, serum urea 20.8 mmol/l, and creatinine 148 μmol/l). Urine analysis, liver function tests, and chestx ray were unremarkable. Plasma folate was low at 1.6 μg/l (reference range 1.9—9.0). Cultures of body fluids were subsequently sterile.

    She was treated for presumed methotrexate induced bone marrow suppression, with blood products and antimicrobials, discontinuation of usual medication, and, on haematological advice, oral folic acid 10 mg/day. Her white cell count fell over the next 48 hours (2.2 × 109/l, neutrophils 1.3 × 109/l), and a bone marrow biopsy showed features consistent with partially treated methotrexate induced megaloblastosis. Oral folinic acid 15 mg four times daily was substituted for folic acid and five days later her full blood count and renal function had returned to normal (Hb 10.5 g/dl, white cell count 6.1 × 109/l, platelets 268 × 109/l, serum urea 2.8 mmol/l, and creatinine 90 μmol/l).

    Methotrexate is a folate antagonist, competing with folate for active transport into cells and competitively inhibiting dihydrofolate reductase (DHFR). The risk of marrow toxicity may be increased by co-prescribing other folate antagonists.1

    Triamterene is a potassium sparing diuretic, structurally similar to folate, with anti-folate activity. It inhibits DHFR in vivo2 and in vitro3 and inhibits folic acid absorption in the rat.4 Patients treated with high doses of triamterene for ascites may develop megaloblastic anaemia, which responds to folinic acid treatment.3-5 Thus, there are good theoretical reasons for this patient developing marrow toxicity as a result of an interaction between methotrexate and triamterene. Long term triamterene treatment may have rendered her folate deficient, the two drugs may have had a synergistic effect on DHFR, or both of these mechanisms may have been involved.

    The lack of information on pre-treatment renal function means that the possibility that toxicity developed as a result of reduced renal clearance of methotrexate cannot be excluded. Hypertension or the combination of medication may have resulted in compromised renal function. However, the fact that the serum urea was increased out of proportion to the creatinine, and both parameters returned to normal with rehydration suggests that her abnormal renal function may have been secondary to dehydration consequent upon her illness, rather than the cause of it.

    In addition to this suspected drug interaction, this case highlights several other important points about the prescribing of methotrexate. It should be given under specialist supervision with baseline and regular monitoring of full blood count, renal and liver function.6 The patient and doctor should be warned about possible side effects and advised to stop the drug should suspected side effects develop. Extra caution is required in patients with renal impairment7 or receiving nephrotoxic drugs.1Finally folic acid has no place in the management of methotrexate induced pancytopaenia, the reduced form of folate, folinic acid, should be given as soon as the condition is suspected.8

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.